Morphine is a very strong painkiller. It is one of a number of chemicals called opioids or opiates, which were originally derived from the poppy plant and used for pain relief or their calming effects. Morphine overdose occurs when a person intentionally or accidentally takes too much of the medicine.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has overdosed, call the local emergency number (such as 911), or the local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Brand name medicines of morphine include:
- Arymo ER
- MS Contin
Note: This list may not be all inclusive.
When you take the correct or prescribed dose of these medicines, side effects may occur. In addition to relieving pain, you may be drowsy, confused and in a daze, constipated, and possibly nauseated.
When you take too much of this medicine, symptoms become much more serious. Symptoms may develop in many body systems:
EYES, EARS, NOSE, AND THROAT:
- Pinpoint pupils
- Spasms (pain) of the stomach or intestinal tract
HEART AND BLOOD VESSELS:
- Low blood pressure
- Weak pulse
- Bluish-colored fingernails and lips (cyanosis)
- Muscle damage from being immobile while unresponsive
In most states, Naloxone, the antidote for opiate overdose, is available from the pharmacy without a prescription.
Naloxone is available as an intranasal spray, as well as an intramuscular injection and other FDA-approved product forms.
Seek immediate medical help. DO NOT make a person throw up unless told to do so by poison control or a health care professional. Perform mouth-to-mouth breathing if the person stops breathing.
Before Calling Emergency
If possible, determine the following information:
- Person's age, weight, and condition (for example, is the person awake or alert?)
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Symptoms will be treated as appropriate. The person may receive:
- Activated charcoal
- Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator)
- Blood and urine tests
- Computerized axial tomography (CT) scan of the head
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
- Fluids through a vein (IV)
- Medicines to treat symptoms, including naloxone, an antidote to reverse the effect of the poison; many doses may be needed
- Tube through the mouth into the stomach to wash out the stomach (gastric lavage), if unable to swallow medicines
How well the person does depends on the severity of the overdose and how quickly treatment is received. If the proper narcotic antagonist (drug to counteract the effects of narcotics) can be given, recovery from an acute overdose occurs within 24 to 48 hours. However, if there has been prolonged coma and shock (damage to multiple internal organs), a more serious outcome is possible.
Aronson JK. Morphine. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:1111-1127.
Nikolaides JK, Thompson TM. Opioids. In: Walls RM, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 10th ed. Philadelphia, PA: Elsevier; 2023:chap 151.
Last reviewed on: 1/2/2023
Reviewed by: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David C. Dugdale, MD, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.